Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 157, NWS Goodland, KS

June 24, 2004Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 24, 2004, 2:54 PM CDT for Wichita County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2004, 2:54 PM CDT (19:54 UTC)
Expired
Jun 24, 2004, 3:45 PM CDT
In force
51 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Wichita County, KS

The radar

The Goodland radar (KGLD), 117 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 396 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2004-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
396 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1459 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

732 
WUUS53 KGLD 241954
SVRGLD
KSC203-242045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
254 PM CDT THU JUN 24 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WICHITA COUNTY IN WEST CENTRAL KANSAS

* UNTIL 345 PM CDT

* AT 249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES NORTHWEST OF LYDIA...MOVING SOUTHEAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LYDIA AROUND 305 PM CDT...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

LAT...LON 3845 10139 3832 10154 3826 10148 3826 10113

$$

KILLINGSWORTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:30 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 24, 1:30 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1230 PM MDT THU JUN 24 2004

.UPDATE...

NORTHEAST WINDS INCREASING BEHIND THE FRONT TO 20 TO 30 MPH WITH
GUSTS TO NEAR 40 MPH...JUST BELOW SUSTAINED CRITERIA FOR AN
ADVISORY. SOME BLOWING DUST ACCOMPANYING THE HIGHER WINDS AS WELL
WITH VISIBILITY TO 5 MILES AT THE GOODLAND AIRPORT. HAVE UPDATED
WIND GRIDS ACCORDINGLY. OTHER CHANGE WAS TO ADD ISOLATED
THUNDERSTORMS TO SOUTHERN 2 TIERS OF COUNTIES. THUNDERSTORM
DEVELOPED QUICKLY OVER MOUNT SUNFLOWER IN THE PAST HOUR...BUT
COLLAPSED WITHIN 20 MINUTES. OTHER STORMS WILL CONTINUE TO POP UP AS
THE FRONT MOVES INTO DESTABILIZING AIR MASS WITH STRONG SURFACE
HEATING. A BRIEF SEVERE CELL WITH DIME TO NICKEL SIZED HAIL NOT OUT
OF THE QUESTION...BUT THIS THREAT WILL MOVE SOUTH OF THE AREA AS THE
FRONT CONTINUES INTO SOUTHWEST KANSAS BY LATER THIS AFTERNOON. /JDK

&&

.PREV DISCUSSION...
235 AM MDT THU JUN 24 2004

POP AND QPF ARE THE PROBLEMS TODAY.

GFS AND ETA NEARLY IDENTICAL AT JET LEVEL UPON 00 UTC
INITIALIZATION...BUT SUBTLE DIFFERENCES EXIST IN THERMAL FIELDS.
MODELS ALL APPEAR TO UNDERESTIMATE THE VIGOR OF THE TRAILING WAVES
IN THE DISPLACED HUDSON BAY LOW...AND THIS IMPACTS THE TIMING OF
INDIVIDUAL WAVES.

PREFERRED GFS TODAY BASED ON BETTER LOW LEVEL THERMAL FIELD
INITIALIZED AT THE BASE OF THE WESTERN NORTH AMERICAN RIDGE.

COLD FRONT LOOKS TO ARRIVE A LITTLE AHEAD OF GFS SCHEDULE AND SHOULD
BE THROUGH THE FORECAST AREA BEFORE CONVECTION IGNITES ON IT THIS
AFTERNOON.  THINK GOODLAND FORECAST AREA BEST SCENARIO FOR PRECIP
IS FOR CONVECTION AND FOLLOWING STRATIFORM AREA TO MOVE IN LATE
TONIGHT FROM THE NORTHEAST.  AMOUNT OF PRECIP WILL GREATLY DEPEND ON
JUST HOW MUCH CONVECTION FIRES ON THE FRONT DOWNSTREAM FROM THIS
AREA.

HAVE ASSUMED A SERIES OF CHANNELLED VORTS WILL PASS THROUGH IN
THE MEAN NORTHWEST FLOW THROUGH THE PERIOD...ENOUGH TO KEEP AT LEAST
LIGHT PRECIP THREAT GOING OVER THE WESTERN FORECAST AREA BEGINNING
TONIGHT.

AM INCLINED TO RAISE POPS QUITE A BIT WHEN BOTH ETA AND GFS PLACE
ENERGY PASSING THROUGH...BUT WILL WAIT FOR 06 UTC RUNS BEFORE BUYING
COMPLETELY INTO THE 00 UTC MAV POPS FOR FRIDAY NIGHT.  TREND IN MAV
POP FOR GOODLAND IN THE LAST THREE RUNS IS 37...40...AND 60.

HAVE NOT STRAYED FROM MAV FOR TEMPS...AND NO CHANGES TONIGHT BEYOND
PERIOD FIVE. /ENTWISTLE

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&
Hazardous weather outlook, Jun 24, 11:36 AM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1036 AM MDT THU JUN 24 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1036 AM MDT THU JUN 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS EARLY THIS AFTERNOON
BETWEEN 1 AND 3 PM MDT ALONG AND SOUTH OF HIGHWAY 96 IN GREELEY AND
WICHITA COUNTIES OF KANSAS. THE STORMS WILL DEVELOP ALONG A COLD
FRONT...WHICH WILL QUICKLY MOVE INTO SOUTHWESTERN KANSAS LATER THIS
AFTERNOON...TAKING ANY THUNDERSTORMS WHICH MAY DEVELOP OUT OF THE
AREA. LIGHTNING...BRIEF GUSTY WINDS...AND SMALL HAIL MAY ACCOMPANY
THESE THUNDERSTORMS.

ACROSS THE REST OF THE TRI-STATE AREA...NORTHEAST WINDS OF 20 TO 30
MPH WILL DEVELOP THIS AFTERNOON BEHIND THE COLD FRONT...WITH GUSTS
OF UP TO 40 MPH. DRIVERS OF HIGH PROFILE VEHICLES...ESPECIALLY THOSE
TRAVELING ON EAST-WEST ORIENTED ROADS SUCH AS INTERSTATE 70...SHOULD
BE ALERT FOR THE GUSTY WINDS.

TONIGHT...THERE IS A CHANCE FOR AN ISOLATED THUNDERSTORM...MAINLY
WEST OF A LINE FROM HAIGLER NEBRASKA TO LEOTI KANSAS. HOWEVER...THE
ATMOSPHERE WILL BE RELATIVELY COOL AND STABLE...AND MAINLY LIGHT
RAIN WILL FALL. THE PRIMARY HAZARD WITH THE ACTIVITY TONIGHT WILL BE
ISOLATED LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE BACK EDGE OF THE COLDER AIR WILL SLOSH ACROSS EASTERN COLORADO
OVER THE WEEKEND.  SEVERE WEATHER IS POSSIBLE FRIDAY AND SATURDAY TO
THE WEST OF A LINE FROM TRIBUNE KANSAS TO YUMA COLORADO.

THUNDERSTORMS ARE EXPECTED TO FORM EACH DAY SUNDAY THROUGH
WEDNESDAY...PRIMARILY OVER EASTERN COLORADO.  ONE OR TWO STORMS MAY
BECOME SEVERE ON SUNDAY...MONDAY...AND TUESDAY.  PRESENT INDICATIONS
ARE THAT MORE WIDESPREAD SEVERE WEATHER COULD OCCUR ON WEDNESDAY THE
30TH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

JDK

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.